Florida, 2004

Damaging Wind in Florida, July 16, 2004

July 16, 2004 · NWS JAX · 1 event in 1 county or zone

Porch roof blown over home and onto a shed in the backyard which was destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Porch roof blown over home and onto a shed in the backyard which was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 16, 12:50 PM EST, 7 hours 34 minutes earlier.

Area forecast discussion, Jul 16, 12:50 PM EST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT FRI JUL 16 2004

.SHORT TERM...DEEP UPPER LEVEL TROF AXIS HAS NOW PUSHED A BIT SE OF
THE CWA (COUNTY WARNING AREA). SIGNIFICANT DRYING HAS OCCURRED PER
12Z KJAX SOUNDING AND H2O VAPOR LOOP. HOWEVER...MORE MOISTURE AND
DISTURBANCES MOVING SE FROM UPSTREAM. AT THE SFC...CU FIELD SLOW TO
DEVELOP...WITH MOST CU OVER S TIER AND NW ZONES. ISOLD TSTM
DEVELOPMENT HAS BEEN CONFINED TO MARION COUNTY AND POINTS S WITH
MUCH LESS COVERAGE THAN THU AND WEAKER THUS FAR.

THIS EVENING...EXPECT GREATEST TSTM COVERAGE GENERALLY ALONG AND S OF
A KSGJ TO KGNV LINE. IN ADDITION...A WK SHORT WAVE IS PROGGED TO
MOVE INTO SE GA BY SUNSET...WITH A POSSIBLY TEMPORARY INCREASE IN
COVERAGE OVER THAT AREA AS WELL.

SAT...MODELS PUSH A RATHER POTENT 500 MB VORT MAX ACROSS GA LATE IN
THE DAY. AS A RESULT...SHOULD SEE A WHOLESALE INCREASE IN POPS VS
TODAY. DIFFERENCES IN MODELS REVOLVE AROUND RESULTING LOW-LEVEL LOW
PRESSURE DEVELOPMENT IN RESPONSE TO THIS FEATURE. GFS STILL INSISTS
THAT A 1006 MB LOW WILL DEVELOP ACROSS N OR CENTRAL GA...WITH ETA
SHOWING WEAKER LOW DEVELOPMENT FARTHER N. GFS APPEARS TO HAVE A
SOME CONVECTIVE FEEDBACK ISSUES...SO WOULD LEAN MORE TOWARD ETA
FEATURES. THIS WILL RESULT IN LESS 850 MB WINDS AND LESS SEVERITY
OF STORMS. HOWEVER...ACTIVITY WILL BE QUITE STRONG OVER N GA ZONES
AND SPC HAS THIS AREA IN A SLIGHT RISK.

SUN...MORE SHORTWAVE ENERGY AVAILABLE ROUNDING BASE OF UPPER TROF...
BUT TIMING BECOMES MORE DIFFICULT. WILL CONTINUE HIGH CHANCE POPS
FOR ENTIRE AREA.

.LONG TERM...GFS STILL DEPICTING MID-LEVEL DRYING (ESP OVER N 2/3 OF
THE AREA) EARLY NEXT WEEK. ALTHO UPPER TROF DAMPENS BY MID TO LATE
WEEK...MOISTURE RETURNS ENUF FOR NEAR CLIMO POPS DURING THIS
PERIOD. AS TROF WEAKENS...ABOVE CLIMO TEMPS BY MID TO LATE WEEK.

&&

.MARINE...GRADIENT NOT QUITE AS STRONG OVER THE WATERS TONIGHT SO DO
NOT EXPECT AS STRONG OF A NOCTURNAL SURGE. WENT CLOSE TO ETA FOR
WIND GRIDS THROUGH THE NEXT SEVERAL DAYS AS GFS APPEARS WAY TO STRONG
DUE TO FEEDBACK ISSUES. HOWEVER...MODELS DO AGREE ON OFFSHORE AREAS
APPROACHING SCA CONDITIONS BY SATURDAY NIGHT INTO SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 71 88 71 89 / 10 60 50 50
SSI 75 85 74 86 / 10 50 50 50
JAX 72 88 72 90 / 20 60 50 50
SGJ 74 84 74 86 / 20 60 50 40
GNV 72 88 72 88 / 30 60 50 50
OCF 72 87 72 87 / 30 60 40 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

CARROLL/CAMP
Hazardous weather outlook, Jul 16, 11:15 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT FRI JUL 16 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-171000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1215 PM EDT FRI JUL 16 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE ACROSS NORTHEAST FLORIDA
TODAY...

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON MAINLY
SOUTH OF INTERSTATE 10. STORMS WILL BE MOVING TO THE SOUTHEAST AT
AROUND 20 MPH. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE
PRODUCING WIND GUSTS TO 60 MPH...HAIL...FREQUENT LIGHTNING AND
LOCALLY HEAVY RAINFALL. HOWEVER...OVERALL COVERAGE WILL BE MUCH LESS
THAN ON THURSDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE ON SATURDAY AND
SUNDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SATURDAY AND
SUNDAY WITH ISOLATED SEVERE STORMS POSSIBLE PRODUCING STRONG
GUSTY WINDS AND HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/SEC

In the hours before

Local storm report, Jul 16, 7:55 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
855 PM EDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     BRANFORD                29.96N 82.93W
07/16/2004                   SUWANNEE           FL   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF TREES DOWN NEAR BRANFORD

&&

ENYEDI
Special weather statement, Jul 16, 8:02 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
902 PM EDT FRI JUL 16 2004

FLZ033-037-038-170145-
FLAGLER FL-PUTNAM FL-ST. JOHNS FL-
902 PM EDT FRI JUL 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER...ST.
JOHNS AND EASTERN PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND
HAIL VALID UNTIL 945 PM EDT...

AT 902 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SPUDS...OR ABOUT OVER
HASTINGS...MOVING SOUTH AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SPUDS...ORANGE MILLS...
HASTINGS...ELKTON...DUPONT CENTER...ESPANOLA...CRESCENT CITY AND
ANDALUSIA THROUGH 945 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 16, 8:08 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
908 PM EDT FRI JUL 16 2004

GAZ151-152-170200-
BRANTLEY GA-PIERCE GA-
908 PM EDT FRI JUL 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY AND
PIERCE COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
1000 PM EDT...

AT 908 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF RAYBON...OR ABOUT 7
MILES NORTH OF HOBOKEN...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RAYBON...HORTENSE AND
ATKINSON THROUGH 1000 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 16, 8:13 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
913 PM EDT FRI JUL 16 2004

GAZ134-170200-
BACON GA-
913 PM EDT FRI JUL 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BACON COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 1000 PM EDT...

AT 913 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 12 MILES SOUTH OF ALMA...
MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND ALMA AND NEW LACY THROUGH 1000 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Jul 16, 8:14 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
914 PM EDT FRI JUL 16 2004

FLZ025-170200-
DUVAL FL-
914 PM EDT FRI JUL 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1000 PM
EDT...

AT 914 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTHWEST OF JACKSONVILLE INTERNATIONAL TO 16 MILES SOUTHWEST
OF JACKSONVILLE INTERNATIONAL...OR ALONG A LINE EXTENDING FROM 4
MILES SOUTHEAST OF CALLAHAN TO 14 MILES SOUTHWEST OF CALLAHAN...
MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND JACKSONVILLE INTERNATIONAL AND OCEANWAY THROUGH
1000 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 16, 8:18 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
918 PM EDT FRI JUL 16 2004

GAZ153-154-165-166-170200-
COASTAL CAMDEN GA-COASTAL GLYNN GA-INLAND CAMDEN GA-INLAND GLYNN GA-
918 PM EDT FRI JUL 16 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN AND GLYNN
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1000 PM
EDT...

AT 918 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHWEST OF HARRIETTS
BLUFF...OR ABOUT 8 MILES NORTHEAST OF KINGSLAND...MOVING EAST
NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WOODBINE...KINGSLAND...HARRIETTS
BLUFF...COLESBURG...KINGS BAY BASE...DOVER
BLUFF...DUNGENESS...CUMBERLAND ISLAND AND BRUNSWICK THROUGH 1000 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
July 16, 8:24 PM EST
Where
Nassau County, Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
30.567, -81.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405917.